A 33-year-old woman presents with right-eye redness, itchiness, and watering for several weeks. She has tried artificial tears and over-the-counter topical antihistamines, both of which are not effective. The patient has used contact-lens for 10 years without any problems. Her medications include combined estrogen-progesterone oral contraceptive pills and dupilumab for atopic dermatitis. She denies recent trauma, respiratory infection, or outdoor water activities. Vision is 20/25 OD and 20/20 OS and IOP is 20 mmHg and 15 mmHg. An image of her right eye is shown.
Which of the following is the most appropriate next step?
A. Aggressive lubrication and erythromycin ointment
B. Topical fluorometholone
C. Observation and reassurance
D. Oral doxycycline
This patient presents with findings consistent with blepharoconjunctivitis, most likely in the context of dupilumab use, a monoclonal antibody that binds to interleukin-4 receptor and is indicated for treating refractory atopic dermatitis. While the pathophysiology is not completely understood, it is thought that dupilumab can disrupt ocular surface immunity and goblet cell function, predisposing to an inflammatory reaction. Patients typically present within weeks of starting dupilumab, with symptoms ranging from mild conjunctivitis to severe, cicatrizing blepharoconjunctivitis. Treatment is aimed at dampening the inflammatory response, often with fluorometholone (Option B), calcineurin inhibitors, or other topical steroids. Adequate lubrication is important (Option A); however, it is usually insufficient, especially since this patient has reported no relief with artificial tears. Continuing to wait to see if the patient's symptoms resolve on their own is not appropriate given this has been going on for weeks (Option C). Oral doxycycline, which has been used for various inflammatory disorders including ocular rosacea and infections, does not have evidence for dupilumab-associated blepharoconjunctivitis (Option D).